Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Asymptotic behavior and traveling wave solutions for parabolic functional-differential equations


Author: Klaus W. Schaaf
Journal: Trans. Amer. Math. Soc. 302 (1987), 587-615
MSC: Primary 35R10; Secondary 35B40, 35K55
DOI: https://doi.org/10.1090/S0002-9947-1987-0891637-2
MathSciNet review: 891637
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is a generalization of the theory of the KPP and bistable nonlinear diffusion equations. It is shown that traveling wave solutions exist for nonlinear parabolic functional differential equations (FDEs) which behave very much like the well-known solutions of the classical KPP and bistable equations. Among the techniques used are maximum principles, sub- and supersolutions, phase plane techniques for FDEs and perturbation of linear operators.


References [Enhancements On Off] (What's this?)

  • [1] D. G. Aronson, The asymptotic speed of propagation of a simple epidemic, Nonlinear Diffusion (W. E. Fitzgibbon and H. F. Walker, eds.), Research Notes in Math., no. 14, Pitman, London, 1977, pp. 1-23. MR 0490046 (58:9407)
  • [2] D. G. Aronson and H. F. Weinberger, Nonlinear diffusion in population genetics, combustion and nerve propagation, Partial Differential Equations and Related Topics (J. Goldstein, ed.), Lecture Notes in Math., vol. 446, Springer-Verlag, Berlin and New York, 1975, pp. 5-49. MR 0427837 (55:867)
  • [3] -, Multidimensional nonlinear diffusion arising in population genetics, Adv. in Math. 30 (1978), 33-76. MR 511740 (80a:35013)
  • [4] C. Atkinson and G. E. H. Reuter, Deterministic epidemic waves, Math. Proc. Cambridge Philos. Soc. 80 (1976), 315-330. MR 0416645 (54:4715)
  • [5] M. Bramson, The convergence of solutions of the Kolmogorov equation to travelling waves, Mem. Amer. Math. Soc., no. 285, 1983. MR 705746 (84m:60098)
  • [6] E. A. Coddington and N. Levinson, Theory of ordinary differential equations, McGraw-Hill, New York, 1955. MR 0069338 (16:1022b)
  • [7] H. Cohen, Non-linear diffusion problems, Studies in Applied Math., vol. 7, Math. Assoc. Amer., Washington, D. C., 1971. MR 0447846 (56:6156)
  • [8] O. Diekman, Thresholds and travelling waves for the geographical spread of infection, J. Math. Biol. 6 (1978), 109-130. MR 647282 (83h:92039)
  • [9] -, Run for your life. A note on the asymptotic speed of propagation of an epidemic, Math. Centre, Amsterdam, Report TW 176/78, 1978.
  • [10] P. C. Fife, Mathematical aspects of reacting and diffusing systems, Lecture Notes in Biomath., vol. 28, Springer-Verlag, Berlin and New York, 1979. MR 527914 (80g:35001)
  • [11] P. C. Fife and J. B. McLeod, The approach of solutions of nonlinear diffusion equations to travelling wave solutions, Bull. Amer. Math. Soc. 81 (1975), 1076-1078; Arch Rational Mech. Anal. 65 (1977), 335-361. MR 0380111 (52:1012)
  • [12] -, A phase plane discussion of convergence to travelling fronts for nonlinear diffusion, Arch. Rational Mech. Anal. 75 (1981), 281-314. MR 607901 (83b:35085)
  • [13] A. Friedman, Partial differential equations of parabolic type, Prentice-Hall, Englewood Cliffs, N. J., 1964. MR 0181836 (31:6062)
  • [14] I. C. Gohberg and M. G. Krein, Introduction to the theory of linear nonselfadjoint operators, Transl. Math. Monographs, vol. 18, Amer. Math. Soc., Providence, R. I., 1969. MR 0246142 (39:7447)
  • [15] K. P. Hadeler and F. Rothe, Travelling fronts in nonlinear diffusion equations, J. Math. Biol. 2 (1975), 251-263. MR 0411693 (53:15423)
  • [16] J. Hale, Theory of functional differential equations, 2nd ed., Appl. Math. Sci., vol. 3, Springer-Verlag, Berlin and New York, 1977. MR 0508721 (58:22904)
  • [17] D. Henry, Geometric theory of semilinear parabolic equations, Lecture Notes in Math., vol. 840, Springer-Verlag, Berlin and New York, 1981. MR 610244 (83j:35084)
  • [18] W. Jäger, H. Rost, and P. Tautu (eds), Biological growth and spread (Proc. Heidelberg 1979), Lecture Notes in Biomath., vol. 38, Springer-Verlag, Berlin and New York, 1980. MR 609340 (82c:92004)
  • [19] Y. Kametaka, On the nonlinear diffusion equations of Kolmogorov-Petrovsky-Piskunov type, Osaka J. Math. 13 (1976), 11-66. MR 0422875 (54:10861)
  • [20] Ja. I. Kanel', Stabilization of solutions of the Cauchy problem for equations encountered in combustion theory, Mat. Sb. (N.S.) 59(101) (1962), 245-288. MR 0157130 (28:367)
  • [21] -, On the stability of solutions of the equation of combustion theory for finite initial functions, Mat. Sb. (N.S.) 65(107) (1964), 398-413.
  • [22] T. Kato, Perturbation theory for linear operators, Spinger-Verlag, Berlin and New York, 1980.
  • [23] K. Kobayashi, On the semilinear heat equation with time-lag, Hiroshima Math. J. 7 (1977), 459-472. MR 0454429 (56:12680)
  • [24] A. N. Kolmogoroff, I. G. Petrovski, and N. S. Piskunoff, Etude de l'équation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique, Moscow Univ. Bull. Math., Série Internat., Sec. A, Math. et Méc. 1(6) (1937), 1-25.
  • [25] H. P. McKean, Application of Brownian motion to the equation of Kolmogorov-Petrovskii-Piskunov, Comm. Pure Appl. Math. 28 (1975), 323-331. MR 0400428 (53:4262)
  • [26] R. Redheffer and W. Walter, Das Maximumprinzip in unbeschränkten Gebieten für parabolische Ungleichungen mit Funktionalen, Math. Ann. 226 (1977), 155-170. MR 0450786 (56:9079)
  • [27] F. Rothe, Convergence to travelling fronts in semilinear parabolic equations, Proc. Roy. Soc. Edinburgh Sect. A 80 (1978), 213-234. MR 516224 (80c:35051)
  • [28] D. Sattinger, On the stability of travelling waves, Adv. in Math. 22 (1976), 312-355. MR 0435602 (55:8561)
  • [29] -, Weighted norms for the stability of travelling waves, J. Differential Equations 25 (1977), 179-201. MR 0447813 (56:6123)
  • [30] K. Schumacher, Travelling-front solutions for integro-differential equations. I, J. Reine Angew. Math. 316 (1980), 54-70. MR 581323 (81k:45007)
  • [31] -, Travelling-front solutions of integro-differential equations. II, Lecture Notes in Biomath., vol. 38, Springer-Verlag, Berlin and New York, 1980, pp. 296-309. MR 609368 (82f:35180)
  • [32] J. Szarski, Strong maximum principle for non-linear parabolic differential-functional inequalities in arbitrary domains, Ann. Polon. Math. 31 (1975), 197-203. MR 0412643 (54:765)
  • [33] H. Thieme, Asymptotic estimates of the solutions of nonlinear integral equations and asymptotic speeds for the spread of populations, J. Reine Angew. Math. 306 (1979), 94-121. MR 524650 (80g:92033)
  • [34] K. Uchiyama, The behavior of solutions of some nonlinear diffusion equations for large time, J. Math. Kyoto Univ. 18 (1978), 453-508. MR 509494 (80g:35016)
  • [35] W. Walter, Differential and integral inequalities, Springer-Verlag, Berlin and New York, 1970. MR 0271508 (42:6391)
  • [36] H. F. Weinberger, Asymptotic behavior of a class of discrete time models in population genetics, Applied Nonlinear Analysis (V. Lakshmikantham, ed.), Academic Press, 1979, pp. 407-422. MR 537552 (82m:92055)
  • [37] E. M. Wright, The linear difference-differential equation with asymptotically constant coefficients, Amer. J. Math. 70 (1948), 221-238. MR 0025063 (9:592a)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35R10, 35B40, 35K55

Retrieve articles in all journals with MSC: 35R10, 35B40, 35K55


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1987-0891637-2
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society